Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

July 18, 2018Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 2018, 6:55 PM CDT for Hand County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 6:55 PM CDT (23:55 UTC)
Expired
Jul 18, 2018, 7:30 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:00 PM CDTHAIL 13 S Saint Lawrence, SDNICKELS AND QUARTERS. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KABR 182355
SVRABR
SDC059-190045-
/O.NEW.KABR.SV.W.0166.180718T2355Z-180719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
655 PM CDT WED JUL 18 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  East central Hand County in central South Dakota...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located over St. Lawrence,
  or near Miller, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Lawrence and Vayland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.

LAT...LON 4444 9898 4451 9898 4452 9875 4440 9879
TIME...MOT...LOC 2355Z 283DEG 9KT 4448 9893 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
1 follow-up statement
793 
WWUS53 KABR 190030
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
730 PM CDT WED JUL 18 2018

SDC059-190039-
/O.CAN.KABR.SV.W.0166.000000T0000Z-180719T0045Z/
Hand SD-
730 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAND COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning has 
been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.

LAT...LON 4444 9898 4451 9898 4452 9875 4440 9879
TIME...MOT...LOC 0027Z 283DEG 9KT 4446 9881 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:26 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 18, 6:26 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Wed Jul 18 2018

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 335 PM CDT Wed Jul 18 2018

Upper level low pressure area in central SD will spin its way slowly
east through the night and into Minnesota on Thursday. A couple vort
lobes rotating around it along with a warm front pushing north this
evening will bring scattered to numerous showers/storms to much of
the cwa. Radar was showing new development this afternoon in the
better surface heating area of central SD and along the nose of the
warmer air pushing north. The MUCAPE across the cwa was mainly in
the 1000-2000 j/kg range late this afternoon with decent effective
deep layer shear of 30 to 40 knots across central SD. Thus, any
severe storms would occur across central SD. With the hi-res and
operational models all indicating good reflectivity returns/qpf into
tonight, will continue with the high pops. As the upper low moves
east, the deformation zone and wrap around will bring decent chances
of rainfall into Thursday mainly across the east. With the rainfall,
high ll rh and not much wind, expect low clouds to remain across
much of the east through Thursday afternoon. Therefore, highs will
range from the mid 70s far northeast in the cwa with the cloud cover
to the lower 90s far southwest in the cwa.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 335 PM CDT Wed Jul 18 2018

The overall pattern at 00Z Friday will continue to show an area of
high pressure at 500mb, stuck across the 4-corners states. The Low
across southern MN is expected to move across the Great Lakes Friday
night, as the high pushes into TX. Another low will be sinking into
southwestern Canada/Pacific Northwest, with ridging over our area.
The apex of the ridge should be overhead Saturday night, before
becoming flattened/zonal as the Canadian low shifts across south
central Canada Sunday night-Tuesday, and the area of high pressure
retrogrades back to the 4-corners area.

At the sfc, low pressure will continue to slowly exit to our east,
as a ridge of high pressure sinks in for Friday-Saturday. Expect a
cold front to swing across the Dakotas Sunday into early Monday,
extending from the sfc low moving west to east across southern
Canada. Severe weather will be possible. Otherwise, high pressure
looks to be the rule again for the first half of the next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 624 PM CDT Wed Jul 18 2018

Sct showers and storms are expected overnight, along with some
lower cigs at KABR/KATY/KMBG. Gusty winds can be expected with any
thunderstorms. The main hail threat this evening will be near
KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Jul 18, 4:30 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
430 AM CDT Wed Jul 18 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
430 AM CDT Wed Jul 18 2018 /330 AM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Areas of showers and thunderstorms are expected across the region
this afternoon and evening. A few storms could be on the strong
side with hail, gusty winds, and heavy rain. Also, there is an
isolated tornado threat over south central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

TMT

In the hours before

Special weather statement, Jul 18, 6:05 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
605 PM CDT WED JUL 18 2018

SDZ048-182330-
Lyman SD-
605 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYMAN COUNTY UNTIL
630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vivian, or 11 miles northwest of Presho, moving
east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Lyman
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.

LAT...LON 4402 10031 4409 10031 4415 10006 4394 10005
TIME...MOT...LOC 2305Z 269DEG 10KT 4404 10021

KF
Local storm report, Jul 18, 6:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     2 ENE PIERRE            44.38N 100.28W
07/18/2018  M59 MPH          HUGHES             SD   ASOS

&&

JT
Special weather statement, Jul 18, 6:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
630 PM CDT WED JUL 18 2018

SDZ011-018-019-190000-
Clark SD-Spink SD-Day SD-
630 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN
CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conde, or 21 miles south of Groton, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Conde and Crandall.

LAT...LON 4506 9790 4505 9823 4520 9824 4524 9812
      4524 9799 4530 9798 4531 9795
TIME...MOT...LOC 2330Z 240DEG 22KT 4514 9814

KF
Special weather statement, Jul 18, 6:34 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
634 PM CDT WED JUL 18 2018

SDZ048-190015-
Lyman SD-
634 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 715 PM
CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennebec, or 9 miles southeast of Presho, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lyman, Kennebec and Byre Lake.

A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.

LAT...LON 4377 9995 4391 9996 4397 9975 4380 9966
TIME...MOT...LOC 2334Z 242DEG 12KT 4385 9989

KF
Local storm report, Jul 18, 6:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             KENNEBEC                43.90N 99.87W
07/18/2018  E0.50 INCH       LYMAN              SD   PUBLIC

&&

NWS ABR
Special weather statement, Jul 18, 6:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
548 PM MDT WED JUL 18 2018

SDZ015-190030-
Dewey SD-
548 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEWEY COUNTY UNTIL
630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Parade, or 7 miles east of Eagle Butte, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parade.

A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.

LAT...LON 4508 10107 4501 10075 4475 10100 4495 10114
      4499 10114 4500 10116
TIME...MOT...LOC 2348Z 309DEG 16KT 4499 10108

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:32 AM CDTAreal Flood WarningABRDewey3 hr
Jul 18, 11:17 AM CDTSpecial Weather StatementABRLyman43 min
Jul 18, 11:27 AM CDTSevere Thunderstorm WarningABRLyman27 min
Jul 18, 3:17 PM CDTSpecial Weather StatementABRStanley43 min
Jul 18, 3:30 PM CDTSevere Thunderstorm WarningABRStanley49 min
Jul 18, 3:51 PM CDTSpecial Weather StatementABRDewey39 min
Jul 18, 4:35 PM CDTSpecial Weather StatementABRStanley40 min
Jul 18, 4:40 PM CDTSpecial Weather StatementABRHand50 min
Jul 18, 5:04 PM CDTSpecial Weather StatementABRStanley41 min
Jul 18, 5:21 PM CDTSevere Thunderstorm WarningABRHand52 min
Jul 18, 5:24 PM CDTSpecial Weather StatementABRHughes51 min
Jul 18, 5:29 PM CDTSpecial Weather StatementABRLyman61 min
Jul 18, 5:33 PM CDTSevere Thunderstorm WarningABRHughes29 min
Jul 18, 5:42 PM CDTSevere Thunderstorm WarningABRHand30 min
Jul 18, 5:45 PM CDTSpecial Weather StatementABRDewey60 min
Jul 18, 6:05 PM CDTSpecial Weather StatementABRLyman25 min
Jul 18, 6:18 PM CDTSevere Thunderstorm WarningABRLyman42 min
Jul 18, 6:30 PM CDTSpecial Weather StatementABRSpink30 min
Jul 18, 6:34 PM CDTSpecial Weather StatementABRLyman41 min
Jul 18, 6:43 PM CDTSevere Thunderstorm WarningABRLyman47 min
Jul 18, 6:48 PM CDTSpecial Weather StatementABRDewey42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.